Online forums

Before you can post or reply in these forums, please complete your profile

Complete your profile

Before you can post or reply in these forums, please join our online community.

Forum membership is open to anyone residing in Australia.

Join the online community Community rules Coping during the Coronavirus outbreak

Forums / Supporting family and friends with a mental health condition (carers) / Hi I’m a newbie and have a question as a concerned friend of someone taking antidepressants

Topic: Hi I’m a newbie and have a question as a concerned friend of someone taking antidepressants

3 posts, 0 answered
  1. Lauren00
    Lauren00 avatar
    1 posts
    22 November 2017

    Hi everyone I’m new here and in need of some advice.

    I recently broke up from an eighth month relationship with a guy who is on antidepressants and anxiety medication and I was just posting here because I’m concerned about how he will be long term living on them. We are still really good friends and his well-being is still a concern for me. We have both 16 as well.

    So the other night he informed me that at his last doctors appointment they had upped his dosage and that has caused him to not feel anything and that is the main reason why he broke up with me. But that’s not what bothers me.

    I’m just more worried that he believes he will live the rest of his life on this medication and thinks that’s a fine way to live. But I’m just concerned that it is making him feel nothing and that as time goes by he’ll become used to the medication and will need more to have the same effect and because he’s already on a high dosage I’m scared as to what sort effects could occur?

    So I was just wondering what are the long term effects of taking anti depressants for a long time? And also should I discuss my concerns with him?

    Thank you guys in advance.

    1 person found this helpful
  2. Just Sara
    Champion Alumni
    • Community champion volunteers who are not currently active on the forums.
    • A special award for members who go above and beyond to support others here on the forums
    • A member of beyondblue's blueVoices community
    Just Sara avatar
    3398 posts
    22 November 2017 in reply to Lauren00

    Hi and welcome to our caring community Lauren;

    It's great you've found the courage to ask for help for what seems a distressing issue for you. So well done!

    Firstly, I need to tell you we're not professionals by any means. We're sufferers of anxiety/depression who understand what it's like to experience confusing and scary symptoms, and aim to help other sufferers find their way to recovery.

    You're a good friend looking out for your ex so I hope I can help you feel more at ease with his process.

    AD's affect each person differently. Medications are part of a mental health plan created by GP's and psychiatrists to support the patient cope with symptoms. In the beginning, responses to medications can take time to kick in and they may need to try different one's to find the best result.

    If your ex isn't 'feeling' anything, it may be that he needs to be this way for a while to give relief from overwhelming symptoms. As I don't know anything about his history I can't really give advice or have an opinion.

    It's best left to his medical advisors to provide him with medication and information. One of the most important aspects of this is for him to give honest feedback so Dr's can assess his situation properly.

    He needs friends too, and I'm guessing this is more to the point of your query. How do you encourage and help him get thru this period in his life?

    Just be his friend ok. 'Listen' when he needs to talk, and please don't expect more from him than he's able to give. You can't 'fix' him or make him better quicker than you'd like.

    Find someone for you to talk with; you need support to support him. Learn about his diagnosis and try not to overwhelm him with complex conversations. He needs to rest his mind. He and you both need to take it one day at a time instead of worrying about the future.

    If you want more explicit advice, we have Dr Kim who answers questions in the 'Treatment, health professionals and therapy' Section of the forum. You're welcome to look around threads for people in similar situations or read info sheets below.

    I hope I've helped in some way. I also hope to hear back from you soon as we want to support you to stay strong for him.

    Take care...warm thoughts;

    Sez

    1 person found this helpful
  3. geoff
    Life Member
    • Life membership is awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    geoff avatar
    15552 posts
    22 November 2017 in reply to Lauren00
    hi Lauren, depression is an awful illness to get, but we never know if or when it's going to happen, it could slowly build up over a period of time, something which we may not be aware of and that's where the problem begins.
    He may have started off by being a bit cranky for just a short time but then come good, whereas the next few days it could have gone on longer, that's how depression forms.
    I wouldn't worry if he has to stay on AD'S a long time, my doctor has told me that's what I will probably need to do, and that doesn't bother me because I would rather be feeling well rather than struggling.
    As Sez has said we aren't qualified but have learnt from what we have been through ourselves, finding the right medication that suits us as well as having a doctor and psychologist we can talk to without any inhibitions, no fear that they will judge us.
    If his medication needs to be reviewed just because he isn't able to cope, then his doctor may up the dosage or start him on a new AD, so the process will start once again.
    At the moment you are friends and not going out together, however you can still text him and say you still want to be there for him, just one caution try not and ask him question after question, and I say this because he may just close up. Geoff.
    1 person found this helpful

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up